Advertisement

Fentanyl blamed for spike in P.E.I. overdoses

The province recommends street drug users to not use alone and have Naloxone on hand. (CBC - image credit)
The province recommends street drug users to not use alone and have Naloxone on hand. (CBC - image credit)

P.E.I. Chief Public Health Officer Dr. Heather Morrison is warning Islanders about street sales of fentanyl in Charlottetown.

In a news release late Thursday afternoon, the provincial government noted an increase in overdoses being reported in Charlottetown in the previous 24 hours.

The release said the street drug is being sold as fentanyl, and is being sold in orange chunks. There have been no deaths reported.

"Fentanyl is a powerful opioid that is 50-100 times stronger than morphine and has caused accidental overdoses and death in individuals who consume street drugs," Morrison said in the release.

Phone-based supervised consumption services are available for those using street drugs, including the National Overdose Response Service and Brave. Both services are available 24/7 and are free, confidential, and non-judgmental.

The province had these further recommendations for street drug users:

  • Do not use drugs alone.

  • Have naloxone on hand.

  • Start with a test dose. Start low, go slow.

If you are with someone experiencing an overdose do not hesitate to call 911. Canada's Good Samaritan Drug Overdose Act protects you from charges for simple drug possession.